Alert archive / Pennsylvania / Frost Advisories in 2019

Frost Advisory 2, NWS State College, PA

May 14, 2019Warren County, Pennsylvania

NWS State College, PA issued this frost advisory at May 14, 2019, 3:34 PM EDT for Warren County, Pennsylvania. It took effect at May 15, 2019, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 14, 2019, 3:34 PM EDT (19:34 UTC)
In effect from
May 15, 2019, 3:00 AM EDT
Expired
May 15, 2019, 8:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS71 KCTP 141934
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
334 PM EDT Tue May 14 2019



PAZ004-150745-
/O.NEW.KCTP.FR.Y.0002.190515T0700Z-190515T1200Z/
Warren-
Including the city of Warren
334 PM EDT Tue May 14 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EDT Wednesday.

* TEMPERATURES...In the low to mid 30s.

* TIMING...late tonight through sunrise Wednesday.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
2 follow-up statements
435 
WWUS71 KCTP 150240
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1040 PM EDT Tue May 14 2019



PAZ004-151200-
/O.CON.KCTP.FR.Y.0002.190515T0700Z-190515T1200Z/
Warren-
Including the city of Warren
1040 PM EDT Tue May 14 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

* TEMPERATURES...Low to mid 30s.

* TIMING...late tonight through sunrise Wednesday.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
012 
WWUS71 KCTP 150957
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
557 AM EDT Wed May 15 2019


PAZ004-151200-
/O.CON.KCTP.FR.Y.0002.000000T0000Z-190515T1200Z/
Warren-
Including the city of Warren
557 AM EDT Wed May 15 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...Low to mid 30s.

* TIMING...Through 8 AM EDT.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 14, 3:01 PM EDT, 33 minutes earlier.

Area forecast discussion, May 14, 3:01 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
301 PM EDT Tue May 14 2019

.SYNOPSIS...
An unseasonably cool weather pattern will gradually moderate
through the end of the week, with above normal temperatures
expected this weekend. Scattered showers will continue to
threaten with only short breaks through the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Upper low continues to move slowly across New England, keeping
cold air and NW flow in place over PA. Trof axis rotating
through this afternoon bringing an area of light showers mainly
impacting the central mountains and eastern areas. These should
gradually diminish as they drift southeastward through the
afternoon, though a few could linger into the early evening in
the NE. Temps remain 15-20F below normal.

Weak surface high pressure builds in from the Ohio Valley
tonight with weak ridging aloft. Clouds across the south will
begin to break up by early evening, leaving mainly clear skies
for the overnight. Further north, clouds will be more stubborn,
but will scatter out after midnight. Diminishing winds will
bring a chilly night, with lows in the 30s/40s. If skies clear
over the NW mountains, patchy frost will develop as temps will
approach freezing. Growing season has started only in Warren
County up that way, so will have to keep an eye on temp trends,
but held mention of frost to scattered at this point.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Weak surface high on Wed will bring a dry start to the day, but
a shortwave will slide across the Great Lakes for the afternoon
and overnight, bringing mention of showers back into the
forecast. Best prob for rain will be Wed night. Temps begin to
recover, topping out in the 60s, which is less than 10F below
normal.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Model and ensemble guidance yields low confidence in timing a
large scale pattern transition from cyclonic/northwest flow
toward a building upper level ridge. This has the greatest
implications/uncertainty regarding late-week pcpn opportunities
associated with shortwave disturbances embedded in the mean
flow aloft. There is better overall agreement in a warming trend
through the upcoming weekend with NBM forecast highs above
average.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Upper low continues to move slowly across New England, keeping
cold air and NW flow in place, as well as ongoing ceiling
restrictions over mainly NW half of CWA. Trof axis rotating
through this afternoon bringing an area of light showers mainly
impacting the central mountains and eastern areas with local
restrictions that may briefly slip to IFR. These should
gradually diminish as they drift southeastward through the
afternoon, though a few could linger into the early evening in
the NE.

Weak surface high pressure builds in from the Ohio Valley
tonight with weak ridging aloft. Clouds across the south will
begin to break up and lift to VFR by early evening, leaving
mainly clear skies for the overnight. Further north, clouds and
restrictions will be more stubborn, but will scatter out after
midnight there as well. Diminishing winds overnight will pick up
again on Wed, when speeds of 10 mph with gusts to around 20 mph
will again become common. A shortwave will slide across the
Great Lakes for the afternoon and overnight, bringing mention of
showers back into the forecast. Best prob for rain will be Wed
night, with ceiling restrictions confined mainly to NW areas.

.Outlook...

Wed...Patchy AM fog/frost possible NW Mtns.

Thu...Early AM low cigs possible NW Mtns.

Fri...No sig wx expected.

Sat...AM low cigs possible N Mtns. Isolated PM tsra impacts
possible.

Sun...Showers possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...Steinbugl
AVIATION...RXR
Hazardous weather outlook, May 14, 4:33 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
433 AM EDT Tue May 14 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
433 AM EDT Tue May 14 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.